Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#244067] of Michael C. Reed

Papers Published

  1. Best, J; Nijhout, HF; Reed, M, Bursts and the efficacy of selective serotonin reuptake inhibitors., Pharmacopsychiatry, vol. 44 Suppl 1 (May, 2011), pp. S76-S83 [21547871], [doi]
    (last updated on 2017/12/17)

    Abstract:
    We present a new hypothesis for the efficacy of selective serotonin reuptake inhibitors (SSRIs). We propose that SSRIs bring the response to the phasic firing of raphe nucleus cells back to normal, even though the average extracellular 5HT concentration remains low. We discuss burst firing in the raphe nuclei and use mathematical models to argue that tonic firing and phasic firing may be decoupled and may come from different mechanisms. We use a mathematical model for serotonin synthesis, release, and reuptake in terminals to illustrate the responses in terminal regions to bursts in a normal individual and in an individual with low vesicular serotonin. We then show that acute doses of SSRIs do not bring the response to bursts back to normal, but that chronic doses do return the response to normal. These model results need to be confirmed by new electrophysiological and pharmacological experiments.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320